Vogt-Koyanagi-Harada-artige Uveitis unter Immun-Checkpoint-Inhibitor-Therapie beim metastasierten malignen Melanom

Vogt-Koyanagi-Harada-like uveitis under immune checkpoint inhibitor treatment for metastasized malignant melanoma

An Erratum to this article was published on 18 October 2019

This article has been updated

Zusammenfassung

Wir präsentieren den Fall einer 68-jährigen Patientin, die sich mit beidseitigem progredientem Visusverlust seit 4 Wochen in unserer Klinik vorstellte. Bei der Patientin war ein metastasiertes malignes kutanes Melanom bekannt, welches mit den Immun-Checkpoint-Inhibitoren Nivolumab und Ipilimumab behandelt wurde. Die ophthalmologische Untersuchung zeigte beidseits einen Vorderkammerreiz mit Endothelbeschlägen, Aderhautfalten und eine orangerote Verfärbung der Retina sowie linksseitig eine seröse Netzhaut‑/Aderhautabhebung. Im Verlauf entwickelte die Patientin eine Poliosis und Vitiligo. Unter systemischer und lokaler Steroidtherapie zeigte sich eine deutliche Besserung des Befundes. Eine intravitreale Triamcinolon-Injektion führte bei progressivem Makulaödem zur kompletten Regression desselben. Immun-Checkpoint-Inhibitoren können selten eine Vogt-Koyanagi-Harada-ähnliche Uveitis auslösen. Da sich der okuläre Reizzustand durch lokale und systemische Steroide in der Regel gut kontrollieren lässt, sollte die Checkpoint-Inhibitor-Therapie wenn möglich bei gutem Ansprechen fortgeführt werden. Eine interdisziplinäre Zusammenarbeit mit engmaschigen Kontrollen ist in diesen Fällen dringend erforderlich.

Abstract

This article presents the case of a 68-year-old female patient who reported bilateral progressive visual loss over 4 weeks. The patient had a known metastatic malignant cutaneous melanoma, which was treated with the immune checkpoint inhibitors nivolumab and ipilimumab. The ophthalmological examination revealed a bilateral anterior chamber flare with endothelial precipitates as well as choroidal folds, an orange-red discoloration of the retina and a serous retinal/choroidal detachment in the left eye. In the course of time the patient developed poliosis and vitiligo. Systemic and local steroid treatment resulted in a distinct improvement of the findings. An intravitreal triamcinolone injection led to complete regression of the progressive macular edema. In rare cases immune checkpoint inhibitors can cause Vogt-Koyanagi-Harada-like uveitis. As ocular inflammation can be well controlled by local and systemic steroids, checkpoint inhibitor treatment should be continued in cases with good treatment response whenever possible. Interdisciplinary cooperation with close controls is absolutely necessary in these cases.

This is a preview of subscription content, access via your institution.

Abb. 1
Abb. 2
Abb. 3
Abb. 4
Abb. 5

Change history

  • 18 October 2019

    Erratum zu:

    Der Ophthalmologe 2019

    <ExternalRef><RefSource>https://doi.org/10.1007/s00347-019-00963-z</RefSource><RefTarget Address="10.1007/s00347-019-00963-z" TargetType="DOI"/></ExternalRef>

    In dem ursprünglichen Artikel wurde der Name der Autorin <Emphasis Type="Italic">Nicole Eter</Emphasis> falsch geschrieben. Die Online-Version wurde korrigiert.

    Wir bitten, die korrigierte Schreibweise zu beachten und den Fehler zu …

Literatur

  1. 1.

    Yanoff M, Duker J (2008) Ophthalmology, 3. Aufl. Mosby, St. Louis

    Google Scholar 

  2. 2.

    Kanski J, Bowling B (2011) Clinical ophthalmology: a systematic approach, 7. Aufl. Elsevier Saunders, New York

    Google Scholar 

  3. 3.

    Lavezzo MM, Sakata VM, Morita C, Rodriguez EE, Abdallah SF, da Silva FT, Hirata CE, Yamamoto JH (2016) Vogt-Koyanagi-Harada disease: review of a rare autoimmune disease targeting antigens of melanocytes. Orphanet J Rare Dis 11:29. https://doi.org/10.1186/s13023-016-0412-4

    Article  PubMed  PubMed Central  Google Scholar 

  4. 4.

    Wilky BA (2019) Immune checkpoint inhibitors: the linchpins of modern immunotherapy. Immunol Rev 290(1):6–23. https://doi.org/10.1111/imr.12766

    CAS  Article  Google Scholar 

  5. 5.

    https://www.aerzteblatt.de/nachrichten/70856/Melanom-Adjuvantes-Ipilimumab-erhoeht-Ueberlebenschancen. Zugegriffen: 5. Aug. 2019

  6. 6.

    https://www.springermedizin.de/eu-zulassung-fuer-nivolumab/16124992. Zugegriffen: 5. Aug. 2019

  7. 7.

    Friedrich M, Jasinski-Bergner S, Lazaridou MF, Subbarayan K, Massa C, Tretbar S, Mueller A, Handke D, Biehl K, Bukur J, Donia M, Mandelboim O, Seliger B (2019) Tumor-induced escape mechanisms and their association with resistance to checkpoint inhibitor therapy. Cancer Immunol Immunother. https://doi.org/10.1007/s00262-019-02373-1

    Article  Google Scholar 

  8. 8.

    Heinzerling L, de Toni EN, Schett G, Hundorfean G, Zimmer L (2019) Checkpoint inhibitors. Dtsch Arztebl Int 116(8):119–126. https://doi.org/10.3238/arztebl.2019.0119

    Article  PubMed  PubMed Central  Google Scholar 

  9. 9.

    Dalvin LA, Shields CL, Orloff M, Sato T, Shields JA (2018) Checkpoint inhibitors immune therapy: systemic indications and ophthalmic side effects. Retina 38(6):1063–1078. https://doi.org/10.1097/IAE.0000000000002181

    CAS  Article  Google Scholar 

  10. 10.

    Witmer MT (2017) Treatment of Ipilimumab-induced Vogt-Koyanagi-Harada syndrome with oral dexamethasone. Ophthalmic Surg Lasers Imaging Retina 48(11):928–931. https://doi.org/10.3928/23258160-20171030-09

    Article  Google Scholar 

  11. 11.

    Crosson JN, Laird PW, Debiec M, Bergstrom CS, Lawson DH, Yeh S (2015) Vogt-Koyanagi-Harada-like syndrome after CTLA‑4 inhibition with ipilimumab for metastatic melanoma. J Immunother 38(2):80–84. https://doi.org/10.1097/CJI.0000000000000066

    Article  PubMed  PubMed Central  Google Scholar 

  12. 12.

    Wong RK, Lee JK, Huang JJ (2012) Bilateral drug (ipilimumab)-induced vitritis, choroiditis, and serous retinal detachments suggestive of vogt-koyanagi-harada syndrome. Retin Cases Brief Rep 6(4):423–426. https://doi.org/10.1097/ICB.0b013e31824f7130

    Article  PubMed  PubMed Central  Google Scholar 

  13. 13.

    Obata S, Saishin Y, Teramura K, Ohji M (2019) Vogt-Koyanagi-Harada disease-like uveitis during nivolumab (anti-PD‑1 antibody) treatment for metastatic cutaneous malignant melanoma. Case Rep Ophthalmol 10(1):67–74. https://doi.org/10.1159/000496682

    Article  PubMed  PubMed Central  Google Scholar 

  14. 14.

    Fujimura T, Kambayashi Y, Tanita K, Sato Y, Hidaka T, Otsuka A, Tanaka H, Furudate S, Hashimoto A, Aiba S (2018) HLA-DRB1*04:05 in two cases of Vogt-Koyanagi-Harada disease-like uveitis developing from an advanced melanoma patient treated by sequential administration of nivolumab and dabrafenib/trametinib therapy. J Dermatol 45(6):735–737. https://doi.org/10.1111/1346-8138.14273

    CAS  Article  PubMed  PubMed Central  Google Scholar 

  15. 15.

    Matsuo T, Yamasaki O (2017) Vogt-Koyanagi-Harada disease-like posterior uveitis in the course of nivolumab (anti-PD‑1 antibody), interposed by vemurafenib (BRAF inhibitor), for metastatic cutaneous malignant melanoma. Clin Case Rep 5(5):694–700. https://doi.org/10.1002/ccr3.911

    Article  PubMed  PubMed Central  Google Scholar 

  16. 16.

    Arai T, Harada K, Usui Y, Irisawa R, Tsuboi R (2017) Case of acute anterior uveitis and Vogt-Koyanagi-Harada syndrome-like eruptions induced by nivolumab in a melanoma patient. J Dermatol 44(8):975–976. https://doi.org/10.1111/1346-8138.13612

    Article  Google Scholar 

  17. 17.

    Andrade RE, Muccioli C, Farah ME, Nussenblatt RB, Belfort R Jr. (2004) Intravitreal triamcinolone in the treatment of serous retinal detachment in Vogt-Koyanagi-Harada syndrome. Am J Ophthalmol 137(3):572–574

    Article  Google Scholar 

  18. 18.

    Couch SM, Bakri SJ (2009) Intravitreal triamcinolone for intraocular inflammation and associated macular edema. Clin Ophthalmol 3:41–47

    CAS  PubMed  PubMed Central  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Dr. med. Nataša Mihailovic FEBO.

Ethics declarations

Interessenkonflikt

N. Mihailovic, J. Dyballa, S. Herz, M. Fluck, M. Alnawaiseh, R.-L. Merté und E. Nicole geben an, dass kein Interessenkonflikt besteht.

Für diesen Beitrag wurden von den Autoren keine Studien an Menschen oder Tieren durchgeführt. Für die aufgeführten Studien gelten die jeweils dort angegebenen ethischen Richtlinien. Für Bildmaterial oder anderweitige Angaben innerhalb des Manuskripts, über die Patienten zu identifizieren sind, liegt von ihnen und/oder ihren gesetzlichen Vertretern eine schriftliche Einwilligung vor.

Additional information

Die Onlineversion dieses Artikels wurde geändert: In dem ursprünglichen Artikel wurde der Name der Autorin Nicole Eter falsch geschrieben.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mihailovic, N., Dyballa, J., Herz, S. et al. Vogt-Koyanagi-Harada-artige Uveitis unter Immun-Checkpoint-Inhibitor-Therapie beim metastasierten malignen Melanom. Ophthalmologe 117, 467–471 (2020). https://doi.org/10.1007/s00347-019-00963-z

Download citation

Schlüsselwörter

  • Nivolumab
  • Ipilimumab
  • Panuveitis
  • Seröse Amotio
  • Aderhautamotio

Keywords

  • Nivolumab
  • Ipilimumab
  • Panuveitis
  • Serous retinal detachment
  • Choroidal detachment